Alert archive / Nebraska / Ice Storm Warnings in 2017
Ice Storm Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this ice storm warning at Jan 14, 2017, 2:37 PM CST for 23 counties in Nebraska; 8 counties in Iowa. It took effect at Jan 15, 2017, 3:00 AM CST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2017, 2:37 PM CST (20:37 UTC)
- In effect from
- Jan 15, 2017, 3:00 AM CST
- Expired
- Jan 16, 2017, 7:00 PM CST
- In force
- 40 hr
- Issued by
- NWS Omaha, NE
All 31 counties
Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 24 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this ice storm warning went out at Jan 14, 2:35 PM CST, 2 minutes earlier.
Area forecast discussion, Jan 14, 2:35 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
235 PM CST Sat Jan 14 2017
.SHORT TERM...(tonight through Tuesday)
Issued at 235 PM CST Sat Jan 14 2017
...The primary forecast concern is the winter storm that will
impact the area Sunday into Monday night...
Water vapor imagery as of midday indicates a mid to upper-level
low beginning to assume more of an eastward movement near the tip
of the Baja spur. Latest model guidance has started to converge on
a more consistent track of this system, with it's location
expected to be over western TX/eastern NM at 00z/Mon and near the
junction of the NE-KS-MO borders by 00z/Tue.
In the low levels, a surface high presently over the mid MO
Valley will shift east tonight into Sunday in deference to a
deepening lee cyclone over the southern High Plains. This low will
develop northeast into northwest MO by 00z/Tue, in tandem with the
parent upper-air system. Strengthening southerly low-level winds
ahead of the migratory cyclone will advect a seasonably moist air
mass present over the southern Plains this morning north into the
region, atop a shallow, sub-freeing air mass.
Intensifying low-level warm advection and isentropic upglide will
foster the northward expansion of a warm-conveyor precipitation
shield through the central Plains tonight with this activity
moving into southeast NE toward sunrise Sunday. Forecast
soundings indicate that the predominant precipitation type will
be freezing rain, possibly mixed initially with some sleet. The
precipitation shield will subsequently spread north across the
remainder of eastern NE and southwest IA Sunday into Sunday night
ahead of the approaching deep-layer cyclone.
The highest precipitation rates are expected to materialize across
the forecast area on Monday in concert with the arrival of the
strongest deep-layer forcing for ascent. A change over from
freezing rain to rain is forecast to occur Monday morning over
southeast NE and far southwest IA as the persistent warm
advection pushes surface temperatures to above freezing. Current
indications are that this trend will continue north into east-
central NE (including the Omaha metro) by Monday afternoon, while
over our far northwest counties a snow band will become better
organized within the increasingly baroclinic deformation axis.
It still appears that the axis of greatest ice accumulation will
stretch from near Fairbury and Beatrice through east-central NE
into southwest IA where amounts will range from around a half inch
on the western end to about 0.35" from Omaha eastward. Highest
snowfall amounts are expected over our far northwest counties
where three to four inches are possible. Given the growing model
consensus with the track of this weather system, enough
confidence exists for an upgrade to an ice storm warning from
Sunday through much of Monday night for all but our northwest
counties. There, the combination of accumulating ice and snow
warrants a winter storm warning, which will go into effect Sunday
night and similarly continue through most of Monday night.
.LONG TERM...(Tuesday night through Saturday)
Issued at 235 PM CST Sat Jan 14 2017
A phase change from rain or freezing rain to light snow will occur Monday
night along the trailing deformation precipitation band as
it advances east/southeast across the area. By this time, the
stronger forcing for ascent and higher moisture content will have
shifted to the east/northeast of the region, so snowfall amounts
should remain light.
By the middle of the upcoming week, building heights aloft and enhanced
downslope flow in the low levels will yield considerably warmer
temperatures with afternoon highs rising into the 40s. Runoff from
the Sunday-Monday system coupled with ice melt associated with
these warmer temperatures could result a rise in area streams and
perhaps some ice jam activity.
By next Friday into the weekend, model spread increases with
regard to the evolution of the next major trough over the western
CONUS. Regardless of the model differences, it does look like
precipitation chances will increase during that time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1050 AM CST Sat Jan 14 2017
A surface high centered over the mid MO Valley as of 16z will
gradually build east by 12z/Sunday with light and variable
surface winds eventually shifting to light southeast. Broken high
clouds will give way to lowering ceilings late tonight into Sunday
morning with MVFR conditions likely developing at KLNK toward
18z/Sunday. Better freezing rain potential will likely not
materialize until Sunday afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Ice Storm Warning from noon Sunday to 3 AM CST Tuesday for
NEZ015-032>034-042>045-050>053-065>068.
Ice Storm Warning from 6 AM Sunday to 3 AM CST Tuesday for
NEZ078-088>093.
Winter Storm Warning from 6 PM Sunday to 3 AM CST Tuesday for
NEZ011-012-016>018-030-031.
IA...Ice Storm Warning from noon Sunday to 3 AM CST Tuesday for
IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...MeadHazardous weather outlook, Jan 14, 4:40 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 440 AM CST SAT JAN 14 2017 IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045- 050>053-150045- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR- THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- 440 AM CST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH REMAINS IN EFFECT FOR THE OUTLOOK AREA SUNDAY THROUGH MONDAY. A MIX OF ICE, SLEET, SNOW, AND RAIN APPEARS LIKELY. FREEZING RAIN APPEARS TO AFFECT MAINLY SOUTHEAST NEBRASKA SATURDAY NIGHT, LIFTING NORTHWARD DURING THE DAY SUNDAY AND CONTINUING INTO MONDAY. THE HEAVIEST AMOUNTS ARE LIKELY TO OCCUR SUNDAY NIGHT INTO MONDAY. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE FROM THIS EVENT ACROSS PARTS OF THE AREA. SNOW AMOUNTS ARE CURRENTLY IN THE LIGHT TO MODERATE CATEGORY; ESPECIALLY ACROSS NORTHEAST NEBRASKA. THE HIGHEST IMPACTS FROM THIS STORM IN THE FORM OF ICE ACCUMULATIONS IS LIKELY OVER SOUTHEAST INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. IMPACTS WILL LIKELY INCLUDE DIFFICULT TRAVEL DUE TO ICE AND SNOW COVERED ROADWAYS...POTENTIALLY TREE AND POWER LINE DAMAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ090-091-NEZ065>068-078-088>093-150045- FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 440 AM CST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF LIGHT FREEZING RAIN AND SLEET IS POSSIBLE LATE TONIGHT OVER THE AREA. SOME VERY LIGHT ICING IS POSSIBLE IF PRECIPITATION DOES DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH REMAINS IN EFFECT FOR THE OUTLOOK AREA SUNDAY THROUGH MONDAY. ALTHOUGH PERIODS OF LIGHT FREEZING RAIN ARE EXPECTED DURING THE DAY ON SUNDAY, THE MOST SIGNIFICANT PERIOD OF FREEZING RAIN IS LIKELY FROM LATE SUNDAY NIGHT INTO MONDAY MORNING. TEMPERATURES MAY INCREASE ABOVE FREEZING MONDAY MORNING, WHICH MAY ALLOW FOR SOME IMPROVING TRAVEL CONDITIONS. BEFORE TEMPERATURES INCREASE THOUGH, SIGNIFICANT ICING IS POSSIBLE. IMPACTS WILL LIKELY INCLUDE DIFFICULT TRAVEL DUE TO ICE AND SLEET COVERED ROADWAYS...POTENTIALLY TREE AND POWER LINE DAMAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 2:37 PM CST | Winter Storm Warning | OAX | Antelope, Boone, Cedar, Knox, Madison, Pierce and 1 more | 52 hr |
Nearby
Ice Storm Warnings in Nebraska, 2017Ice Storm Warnings in Iowa, 2017Every ice storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.